Thunderstorm Wind, Dona Ana
- When
- March 18, 10:15 PM MST to 10:20 PM MST
- Where
- Dona Ana County, 6.72 mi NE of Organ Waids Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.570, -106.600
A strong upper low was moving through the Great Basin with strong southwest flow over southern New Mexico including an approaching 125-knot jet. A surface low was deepening over eastern Colorado and modestly moist low level air was in place across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A strong upper low was moving through the Great Basin with strong southwest flow over southern New Mexico including an approaching 125-knot jet. A surface low was deepening over eastern Colorado and modestly moist low level air was in place across the area. These features led to unusual March overnight severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 18, 4:56 PM MST, 5 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 556 PM MDT Wed Mar 18 2020 .AVIATION...00Z TAF CYCLE Mainly VFR with scattered periods of MVFR through the critical TAF period as showers impact terminals from now through 06/7Z. The exception will be heavier showers and isolated thunderstorms between 03-07Z which has been included in a TEMPO group for all terminals. Brief IFR conditions will be possible if a thunderstorm moves over a terminal, but confidence is low in this threat. A cold front sweeping west to east is to thank for this potential. In addition, this front is expected to increase the winds to around 20G35KTs around 04-07Z. Winds will remain elevated through the rest of the overnight after Midnight, with the -SHRA threat diminishing after 07-08Z. VFR with SCT mid to high level clouds and westerly winds 15G25KTs expected through Friday. && 35 .PREV DISCUSSION...335 PM MDT Wed Mar 18 2020... .SYNOPSIS... We will continue to see a chance for lowland rain and mountain snow showers tonight. Then for Thursday we will be dry, cool but windy. On Friday we will begin a slow warming trend that will continue through the weekend. We will stay warm and dry for the start of next week, but we could be breezy to windy both Monday and Tuesday. && .DISCUSSION... .SHORT TERM...Tonight and Thursday... The upper-level low spinning off the Baja Coast is already affecting our weather bringing with it widespread rains and high-elevation snows across the entire CWA. Fewer radar echos are noted south of the Mexico border though and that will move in shortly. That could help set the stage for more scattered showers and thunderstorms to develop ahead of a Pacific front. *If* we get some daytime heating following this first batch of rain, the thunderstorms could become strong to severe given favorable directional and speed sheer with best chances for strong storms towards SE Otero, El Paso, and Hudspeth Counties. Precipitation totals of around 0.25-0.50" look common across the lowlands with 0.50-0.75" or more expected in the mountains. Snowfall will be the other impact with this system. Initially, snow levels look to start off between 8500 and 9000 feet before dropping to around 7500 after dark and then 6000 feet by sunrise. The snow levels will be slower to drop across the Sacramento Mountains. Thus, snowfall totals of 3-7 inches look likely for the Gila above 7500 feet with lesser totals between 6000 and 7500 feet. The Sacramento Mountains are harder to forecast. It is snowing in Cloudcroft but without accumulations as of 2:20. Precipitation will be ending quickly as snow levels fall, but if snow levels prove lower than forecast, we could see totals ramp up more than the 1-3" presently forecast for the higher elevations of the Sacramento Mountains. Most of the precipitation will end for the lowlands during the early morning hours with snow lasting a bit longer in the mountains with the Gila being the last to see an end to precip. The story will then shift to winds behind the Pacific front with breezy to windy conditions expected area-wide. Strongest winds will be over the Sacramento Mountains and over east facing slopes, especially after midnight. For now, it appears all locations will remain under advisory criteria. && .LONG TERM... Our weather will continue to settle down Thursday night and into Friday. We will see generally a zonal (west to east) flow develop across the region. This will allow us to stay dry and begin a warming trend. High temperatures on Thursday will run 10 to 15 degrees below average, but then on Friday we will see high temperatures 5 to 8 degrees below average and then just a little below average on Saturday. On Sunday we will see a short wave ridge move across the region, but it won't do much to our highs as they will continue run very near average for this time of year. Then on Monday and Tuesday our upper level flow will turn more toward the southwest as another upper level trough gets ready to move in our direction. The southwest flow will jump our highs 3 to 5 degrees above average. Also as the trough approaches (since it is March) we will see breezy to windy conditions on both Monday and Tuesday. And for you rain lovers, just beyond the forecast this time around, both the GFS and ECMWF indicates that another deeper trough will approach the region to give us yet another chance for rain for the end of next week. && .FIRE WEATHER... No major fire concerns expected for at least the next couple of days. Lowland rains and mountains snows will end during the early morning hours Thursday with winds becoming the bigger story for tomorrow. Even though winds will be elevated, especially across the Sacramento Mountains, min RH values will stay above critical levels bottoming out in the mid-20s. Friday will see similar conditions though with a decrease in winds. Vent rates will range from very good to excellent on Thursday and good to very good on Friday. Low fire weather concerns look to continue through the weekend before near-critical conditions occur Monday and Tuesday. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 42 63 42 67 / 50 0 0 0 Sierra Blanca 39 61 37 64 / 60 0 0 0 Las Cruces 37 59 36 63 / 70 0 0 0 Alamogordo 37 60 36 64 / 90 0 0 0 Cloudcroft 22 37 24 43 / 80 10 0 0 Truth or Consequences 37 59 34 62 / 90 0 0 0 Silver City 32 47 31 55 / 90 20 0 0 Deming 36 57 32 64 / 70 0 0 0 Lordsburg 35 56 33 62 / 80 10 0 0 West El Paso Metro 42 62 43 68 / 50 0 0 0 Dell City 40 63 36 65 / 60 0 0 0 Fort Hancock 42 66 39 71 / 50 0 0 0 Loma Linda 37 57 39 61 / 60 0 0 0 Fabens 42 64 40 69 / 50 0 0 0 Santa Teresa 39 61 37 66 / 60 0 0 0 White Sands HQ 41 60 41 65 / 80 0 0 0 Jornada Range 37 59 36 63 / 80 0 0 0 Hatch 37 59 34 65 / 70 0 0 0 Columbus 38 59 36 66 / 60 0 0 0 Orogrande 37 60 37 64 / 80 0 0 0 Mayhill 29 49 29 54 / 80 10 0 0 Mescalero 27 47 26 53 / 90 10 0 0 Timberon 25 46 26 51 / 80 10 0 0 Winston 28 49 26 56 / 90 0 0 0 Hillsboro 32 54 31 61 / 90 0 0 0 Spaceport 34 59 32 62 / 80 0 0 0 Lake Roberts 27 45 24 55 / 90 20 0 0 Hurley 31 50 29 58 / 90 20 0 0 Cliff 30 52 26 61 / 90 20 0 0 Mule Creek 32 49 29 56 / 100 30 0 0 Faywood 32 51 31 58 / 90 0 0 0 Animas 35 58 33 65 / 80 0 0 0 Hachita 33 57 31 64 / 70 0 0 0 Antelope Wells 34 59 33 67 / 70 0 0 0 Cloverdale 34 53 34 60 / 80 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Winter Weather Advisory until noon MDT Thursday for NMZ402. TX...None. && 99/99/99
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 652 AM MDT Wed Mar 18 2020 NMZ401>417-TXZ418>424-191300- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 652 AM MDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Widespread showers and isolated thunderstorms will develop across the region today. A few stronger thunderstorms will be possible east of El Paso in the afternoon. This evening, a line of thunderstorms will move into southwestern New Mexico from Arizona, and push east to the Rio Grande before Midnight. Small hail and wind gusts over 45 mph may accompany this line of storms, along with a sudden wind shift to the west. Rain will change to snow over the higher terrain this evening, with snowfall amounts of 2 to 4 inches possible above 7,000 feet, and slightly higher amounts possible above 9,000 feet by morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service El Paso TX 959 PM MDT Wed Mar 18 2020 NMZ407>411-190445- Eastern Black Range Foothills NM-Northern Dona Ana County NM- Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM- Southern Dona Ana County/Mesilla Valley NM- 959 PM MDT Wed Mar 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA...EASTERN LUNA AND WESTERN DONA ANA COUNTIES UNTIL 1045 PM MDT... At 958 PM MDT, Doppler radar was tracking strong thunderstorms moving through the Deming area. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hatch, Columbus, Nutt, Rincon, Radium Springs, Akela, Salem, Garfield, Carzalia Valley, Sunshine, Rock Hound State Park, Macho Springs Wind Farm, Uvas Valley, Portions of Jornada Experimental Range, Corralitos, Spring Canyon State Park, Fort Selden State Historic Site, Mount Riley, Aden Crater and Camel Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3178 10709 3178 10791 3276 10750 3278 10682 TIME...MOT...LOC 0358Z 239DEG 48KT 3221 10711 ROGASH
The Holloman AFB radar (KHDX), 72 km away, was scanning. The volume nearest the first event began at 05:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875452, 875453.